Flood, Ector
- When
- March 29, 5:40 PM CST
- Where
- Ector County, Penwell
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
Minor street flooding was reported in Penwell by a trained spotter.
Severe thunderstorms developed along and just north of a cold front during the early evening of the 29th and into the early morning hours of the 30th. producing large hail up to the size of quarters.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorms developed along and just north of a cold front during the early evening of the 29th and into the early morning hours of the 30th. The activity was generally elevated in nature...producing large hail up to the size of quarters. Minor urban flooding was observed as the storms moved over the Midland/Odessa area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 29, 4:39 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CST FRI MAR 29 2002
UPDATED DISCUSSION...BASED ON WIND OBS FROM MT. LOCKE WELL OVER WIND
WARNING CRITERION WITH GUSTS NEAR HURRICANE FORCE...WILL BREAK OFF
THE DAVIS MOUTNIANS GROUP AND ISSUE A HIGH WIND WARNING FOR THIS AREA
THROUGH 30/0300 UTC. PREVIOUS FORECAST DISCUSSION PROVIDED BLO.
---------------------------------------------------------------------
ABBREVIATED DISCUSSION DUE TO ONGOING WX...NAMELY NUMEROUS REPORTS
OF LANDSPOUTS ACROSS THE WESTERN LOW ROLLING PLAINS AND THE PERMIAN
BASIN. SHORT TERM...EXPECT CONDITIONS FAVORABLE FOR LANDSPOUTS FOR
THE NEXT FEW HOURS GIVEN LAPSE RATES AND INGEST OF PREEXISTING
VORTICITY INVOF A STATIONARY FRONT EXTENDING FROM NEAR LOVINGTON NM
EAST SOUTHEAST TO NEAR KBGS. GIVEN VERY HIGH LFCS AND LOW CAPES...
THE CHANCES FOR TRADITIONAL TORNADOES ARE EXTREMELY LOW.
MODELS APPEAR WELL INITIALIZED AND SHOW LITTLE DISSIMILARITY AMONG
THEIR SOLUTIONS THROUGH 48H. EXPECT CONVECTION TO BLOSSOM OVER THE
NORTHERN AND EASTERN CWFA THIS EVENING AS LARGE SCALE LIFT IN ADVANCE
OF THE APPROACHING DESERT SW CLOSED LOW ENCOUNTERS INCREASING LOW
LEVEL MOISTURE. MEANWHILE...THE QUASISTATIONARY FRONT DRAPED OVER
NORTHEASTERN ZONES ATTM WILL BEGIN TO SAG SOUTH TONIGHT AS LOW LEVEL
CYCLOGENESIS SHIFTS EAST. ENOUGH INSTABILITY AND SHEAR TO WARRANT
MENTION OF SEVERE OVER FAR EASTERN ZONES TONIGHT MORE OR LESS IN LINE
WITH THE LATEST SWODY1...BUT DONT EXPECT MUCH MORE THAN NICKELS FROM
THE STRONGER STORMS. MODEL QPF PLACEMENTS LOOK REASONABLE...WITH THE
HEAVIEST RAINS OVER THE NORTHERN BASIN EAST INTO THE WESTERN LOW
ROLLING PLAINS. FOR TOMORROW...EXPECT MOST OF THE RAINS TO SHIFT TO
THE NORTHERN CWFA UNDER MID LEVEL DEFORMATION ALOFT...WHILE THE
SOUTHERN CWFA BECOMES DOWNSLOTTED. EXPECT PRECIP TO END EARLY
SATURDAY EVENING ACROSS EASTERN ZONES WITH PASSAGE OF THE UPPER
LOW...AND SKIES SHOULD BECOME PARTLY CLOUDY AREAWIDE BY MIDNIGHT
SUNDAY. EASTER SUNDAY LOOKS TO BE A GOOD ONE WITH A WARMING TREND
THROUGH TUESDAY. LONG RANGE MODELS CONTINUE TO ADVERTISE A cP
FRONTAL PASSAGE TUESDAY...AND WILL CONTINUE THE ONGOING FORECAST OF
COOLER TEMPERATURES WEDNESDAY AND THURSDAY BEFORE MODERATING TO NEAR
SEASONAL NORMS FRIDAY.
THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.
MAF 50/62/40/68 77-0
LSA 48/58/40/69 88-0
6R6 58/75/50/74 4200
MRF 42/68/35/68 4200
CNM 48/64/42/72 7700
.MAF...
TX...HIGH WIND WARNING IN EFFECT FOR THE DAVIS AND APACHE MOUNTAINS OF
WEST TEXAS THROUGH 30/0300 UTC...TXZ074.
NM...NONE.NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-292100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 104 PM CST FRI MAR 29 2002 .SYNOPSIS... THE COMBINATION OF AN APPROACHING UPPER LEVEL STORM SYSTEM...AN APPROACHING COLD FRONT...AND AN INCREASE IN MOISTURE WILL RESULT IN SHOWER AND THUNDERSTORM DEVELOPMENT OVERNIGHT. IN ADVANCE OF THESE SYSTEMS...STRONG WINDS WILL BE POSSIBLE THIS AFTERNOON IN THE DAVIS MOUNTAINS AND MARFA PLATEAU AREAS OF WEST TEXAS. .THREATS... WIND... STRONG SOUTHWESTERLY WINDS WILL BE POSSIBLE IN THE DAVIS MOUNTAINS AND THE MARFA PLATEAU THIS AFTERNOON. SOUTHWESTERLY WINDS OF 40 TO 50 MPH...WITH GUSTS TO NEAR 60 MPH...WILL BE POSSIBLE. A HIGH WIND WARNING IS IN EFFECT FOR THE DAVIS MOUNTAINS AND THE MARFA PLATEAU FOR THIS AFTERNOON. PLEASE REFER TO THE HIGH WIND WARNING /WWUS74 KMAF/ ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND FOR ADDITIONAL INFORMATION. THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST AREAS FOR THUNDERSTORM DEVELOPMENT WILL BE FROM THE LOWER TRANS PECOS REGION OF WEST TEXAS NORTH INTO THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS...WHERE BOTH OF MOISTURE AND INSTABILITY WILL BE GREATEST. ONE OR TWO OF THESE STORMS COULD BECOME SEVERE LATE TONIGHT INTO EARLY SATURDAY MORNING...WITH THE PRIMARY THREAT BEING LARGE HAIL. GUSTY WINDS AND DEADLY LIGHTNING WILL ALSO BE POSSIBLE. IT APPEARS THAT THE THREAT OF STORMS CAPABLE OF PRODUCING TORNADOES WILL BE LOW OVERNIGHT. RAIN AND THUNDERSTORM ACTIVITY WILL BECOME MORE NUMEROUS OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO AFTER MIDNIGHT...WITH THE THREAT OF SEVERE WEATHER ENDING BEFORE DAYBREAK SATURDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf
NMZ027>029-033-034-TXZ045>048-050>053-058>063-067>070-075-082-300000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 318 PM CST FRI MAR 29 2002 ...LANDSPOUTS POSSIBLE ACROSS THE WEST TEXAS PERMIAN BASIN AND SOUTHEAST NEW MEXICO THE REST OF THIS AFTERNOON... A STRONG THUNDERSTORM OUTFLOW BOUNDARY MOVING SOUTHWESTWARD ACROSS THE PERMIAN BASIN COMBINED WITH AN UPPER LEVEL DISTURBANCE APPROACHING FROM NEW MEXICO WILL PRODUCE AN ENVIRONMENT FAVORABLE FOR TORNADO-LIKE CIRCULATIONS CALLED LANDSPOUTS THIS AFTERNOON. THESE LANDSPOUTS ARE GENERALLY STRONGER NEAR THE GROUND...TEND TO LOOK SIMILAR TO A SODA STRAW AT TIMES...AND ARE CAPABLE OF PRODUCING MINOR DAMAGE. PERSONS VIEWING THESE LANDSPOUTS SHOULD TREAT THEM AS THEY WOULD A TORNADO. GO TO A PLACE OF SHELTER...SUCH AS A BASEMENT...CELLAR... OR LOWEST FLOOR IN AN INTERIOR BATHROOM OR CLOSET OF YOUR HOME... AWAY FROM WINDOWS. THUNDERSTORMS ARE EXPECTED TO PERSIST FOR THE REST OF THIS AFTERNOON ACROSS THE PERMIAN BASIN OF WEST TEXAS AND SOUTHEAST NEW MEXICO. 12
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-300900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 430 PM CST FRI MAR 29 2002 .SYNOPSIS... THE COMBINATION OF AN APPROACHING UPPER LEVEL STORM SYSTEM...AN APPROACHING COLD FRONT...AND AN INCREASE IN MOISTURE WILL RESULT IN SHOWER AND THUNDERSTORM DEVELOPMENT OVERNIGHT. IN ADVANCE OF THESE SYSTEMS...STRONG WINDS WILL BE POSSIBLE THIS EVENING IN THE DAVIS MOUNTAINS AND MARFA PLATEAU AREAS OF WEST TEXAS. .THREATS... THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST AREAS FOR THUNDERSTORM DEVELOPMENT WILL BE FROM THE LOWER TRANS PECOS REGION OF WEST TEXAS NORTH INTO THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS...WHERE BOTH MOISTURE AND INSTABILITY WILL BE GREATEST. ONE OR TWO OF THESE STORMS COULD BECOME SEVERE LATE TONIGHT INTO EARLY SATURDAY MORNING...WITH THE PRIMARY THREAT BEING LARGE HAIL. GUSTY WINDS AND DEADLY LIGHTNING WILL ALSO BE POSSIBLE. IT APPEARS THAT THE THREAT OF STORMS CAPABLE OF PRODUCING TORNADOES WILL BE LOW OVERNIGHT. LANDSPOUTS WILL ALSO BE POSSIBLE ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO THE REST OF THIS AFTERNOON AND TONIGHT. THESE LANDSPOUTS ARE GENERALLY STRONGER NEAR THE GROUND...TEND TO LOOK SIMILAR TO A SODA STRAW AT TIMES...AND ARE CAPABLE OF PRODUCING MINOR DAMAGE. PERSONS VIEWING THESE LANDSPOUTS SHOULD TREAT THEM AS THEY WOULD A TORNADO. GO TO A PLACE OF SHELTER...SUCH AS A BASEMENT...CELLAR... OR LOWEST FLOOR IN AN INTERIOR BATHROOM OR CLOSET OF YOUR HOME... AWAY FROM WINDOWS. RAIN AND THUNDERSTORM ACTIVITY WILL BECOME MORE NUMEROUS OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO AFTER MIDNIGHT...WITH THE THREAT OF SEVERE WEATHER ENDING BEFORE DAYBREAK SATURDAY. SN
The national radar mosaic for the moment the first event began.
10 hail, 1 flood. Local standard time, as filed.
Minor street flooding was reported in Penwell by a trained spotter.
Local TV meteorologist reported hail covering Highway 158.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286641, 5286632, 5286638, 5286631, 5286639, 5286633, 5286640, 5286634, 5286635, 5286636, 5286637.